Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 59, NWS Melbourne, FL

May 5, 1998Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 1998, 4:30 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1998, 4:30 PM EDT (20:30 UTC)
Expired
May 5, 1998, 5:15 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1998-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1998-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 5, 2:45 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT TUE MAY 5 1998

AGAIN...NOT MUCH TIME TO TYPE. AS SURFACE RIDGE OVER SOUTH FL SLIDES
EAST INTO ATLC...SOUTHERLY FLOW TAKES OVER AND WARMS UP LOWER LEVELS.
NOT MUCH CHANGE TO AIR MASS AS DRIER AIR HOLDS UP NORTH AND PWATS
HIER SOUTH. AMASS STABILITY INCREASES AS 500MB RIDGE BUILDS AND TEMPS
ALOFT WARM...ALTHOUGH SOME SLIGHT UPPER DIVG NOTED ACROSS NORTHERN
HALF FLORIDA. STILL SLIGHT CHANCE POPS WARRANTED AS MESO BOUNDARIES
(SEA/LAKE BREEZE) MAY INTERACT. TEMPS TO RANGE FROM NR 85 BEACHES TO
90/L90S WED/THU.

CRISTALDI

In the hours before

Special weather statement, May 5, 11:30 AM EDT, 5 hours before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT TUE MAY 5 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL
FLORIDA EXCEPT MARTIN COUNTY UNTIL 500 PM...

A WEAK COOL FRONT OVER NORTH FLORIDA WILL REACH CENTRAL FLORIDA BY
EARLY AFTERNOON. THIS BOUNDARY AND THE EAST COAST SEABREEZE WILL
INTERACT WITH A MODERATELY UNSTABLE AIR MASS AND SUFFICIENT LOW LEVEL
MOISTURE. AS A RESULT...SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND
GUSTS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR
THIS AFTERNOON.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL OCCUR THE COASTAL
WATERS MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING...
ESPECIALLY FROM CAPE CANAVERAL TO JUPITER INLET. STORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND WATERSPOUTS.
DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY
ROUGH SEAS MAY ALSO OCCUR.

IF YOU PLAN TO BE OUTDOORS TODAY...STAY ALERT OF THE WEATHER AND MOVE
INDOORS TO SAFETY IF SKIES THREATEN. BOATERS SHOULD HEAD TO PORT AT
THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS ARE REMINDED THAT
ACTIVATION OF SOME OF THE LOCAL NETS WILL BE LIKELY THIS AFTERNOON.
PLEASE RELAY ALL REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE.

CRISTALDI
Special weather statement, May 5, 11:30 AM EDT, 5 hours before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT TUE MAY 5 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL
FLORIDA EXCEPT MARTIN COUNTY UNTIL 500 PM...

A WEAK COOL FRONT OVER NORTH FLORIDA WILL REACH CENTRAL FLORIDA BY
EARLY AFTERNOON. THIS BOUNDARY AND THE EAST COAST SEABREEZE WILL
INTERACT WITH A MODERATELY UNSTABLE AIR MASS AND SUFFICIENT LOW LEVEL
MOISTURE. AS A RESULT...SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND
GUSTS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR
THIS AFTERNOON.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL OCCUR THE COASTAL
WATERS MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING...
ESPECIALLY FROM CAPE CANAVERAL TO JUPITER INLET. STORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND WATERSPOUTS.
DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY
ROUGH SEAS MAY ALSO OCCUR.

IF YOU PLAN TO BE OUTDOORS TODAY...STAY ALERT OF THE WEATHER AND MOVE
INDOORS TO SAFETY IF SKIES THREATEN. BOATERS SHOULD HEAD TO PORT AT
THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS ARE REMINDED THAT
ACTIVATION OF SOME OF THE LOCAL NETS WILL BE LIKELY THIS AFTERNOON.
PLEASE RELAY ALL REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:46 AM EDTSevere Thunderstorm WarningMLBOsceola64 min
May 5, 12:29 PM EDTSevere Thunderstorm WarningMLBLake, Orange41 min
May 5, 1:33 PM EDTSevere Thunderstorm WarningMLBBrevard47 min
May 5, 1:49 PM EDTSevere Thunderstorm WarningMLBOrange61 min
May 5, 2:02 PM EDTSevere Thunderstorm WarningMLBSeminole63 min
May 5, 2:46 PM EDTSevere Thunderstorm WarningMLBVolusia59 min
May 5, 2:54 PM EDTSevere Thunderstorm WarningMLBLake36 min
May 5, 2:57 PM EDTSevere Thunderstorm WarningMLBOkeechobee63 min
May 5, 2:59 PM EDTSevere Thunderstorm WarningMLBOrange66 min
May 5, 3:29 PM EDTSevere Thunderstorm WarningMLBMartin61 min
May 5, 3:33 PM EDTSevere Thunderstorm WarningMLBSaint Lucie62 min
May 5, 4:31 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie44 min
May 5, 5:42 PM EDTSevere Thunderstorm WarningMLBIndian River63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.